Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 154, NWS Sioux Falls, SD

April 21, 2019Jackson County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Apr 21, 2019, 11:11 PM CDT for Jackson County, Minnesota. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2019, 11:11 PM CDT (04:11 UTC)
Expired
Apr 23, 2019, 3:44 AM CDT
In force
29 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Des Moines River at Jackson (JCKM5). The gauge peaked at 12.06 ft at Apr 21, 2019, 2:00 PM CDT.

actionminormoderate91011121304/2204/2304/24
Action stage
10 ft
Minor stage
12 ft
Moderate stage
12.5 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05476000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 21, 6:46 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Apr 21, 6:46 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
646 PM CDT Sun Apr 21 2019

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM CDT Sun Apr 21 2019

Front draped across the CWA this afternoon, roughly running from
around Tracy, MN to Yankton, SD. Ahead of it, temperatures have
once again warmed into the mid 70s to lower 80s with even healthy
warming behind the boundary with plenty of upper 60s to lower 70s.
Radar starting to pick up some echos moving across the SD/NE
border but with cloud heights around 10 kft and soundings showing
a pronounced dry layer, probably not much in the way of measurable
precip at the surface at this point.

By this evening/overnight, better forcing commences with the arrival
of the main shortwave moving up from the southwest. This should lead
to an expansion in coverage of showers and isolated thunderstorms,
likely first across our northwest half of the forecast area and then
spreading southeast with time. Soundings indicate a reasonable
amount of elevated instability, upwards of around 1000 J/kg in some
locations, and thus can't rule out a couple of stronger storms with
hail the main threat. With fairly chaotic and meager wind profiles,
and thus unimpressive wind shear, any marginally severe hail threat
would likely be with the initial updraft and short lived in
duration. As the boundary slowly sinks to the southeast overnight
into early Monday, the decreasing thunder threat will do so as well.

As with most convection, rainfall amounts/QPF is tough to nail down
to much specifics.  Overall area average looks to range from 0.25-
0.75 inches, although with PWATs running around 1 inch (or 90th
percentile of climatology) and boundary parallel steering flow,
could very well see a few amounts over 1 inch were the better
coverage of storms line up.

Surface low wanders into northern Iowa by Monday with enough overall
forcing to allow for lingering showers into at least the morning
hours. The threat for precipitation will wane from west to east thru
the day. With the boundary comfortably thru the area, breezy
northerly winds, and ample cloud cover, afternoon temperatures will
be set back into the 50s for most.

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM CDT Sun Apr 21 2019

Tuesday and Wednesday: Quiet weather builds back under somewhat
unorganized westerly flow aloft for the middle of the work week.
Look for dry conditions with temperatures moderating from the 60s
Tuesday into the upper 60s to mid 70s for Wednesday ahead of our
next front.

Wednesday night into Thursday: Previously mentioned front slides
thru Wednesday evening/overnight with the latest guidance showing
a little better disturbance on the nose of an upper level jet
streak. This may lead to some additional shower activity, although
with timing difference in the models, went with mainly slight
level POPs for now. This front will set temperature back a few
degrees for Thursday, with mainly mid 60s to perhaps lower 70s.

Friday into the Weekend: Models continue to show some difference by
the far extended portions of the forecast with either broad upper
level ridging or fairly zonal flow depending on the model. Each
individual model does signal periodic shots of mid level warm
advection and nocturnal low level jets and thus will likely see some
periods of shower and thunderstorm chances. With the previously
mentioned difference, will stick with the blended guidance and
refine these threats over time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 645 PM CDT Sun Apr 21 2019

Scattered showers and a few weak thunderstorms will develop this
evening into the overnight. Many locations will see rain
overnight, but the rain will be more on-and-off in nature, rather
than steady. Cloud ceilings will lower into the MVFR range
overnight as the front moves through, with breezy winds gusting 20
to 30 kt, even overnight. Rain tapers off Monday morning,
eventually exiting to the east of the region by late afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 21, 5:04 AM CDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 AM CDT Sun Apr 21 2019

IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>065-221015-
Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
504 AM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to develop this evening and
continue into the overnight. These storms are expected to remain
below severe limits, but a strong storm or two may produce small
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ066>071-221015-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
504 AM CDT Sun Apr 21 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this evening. With the initial
development of the storms, hail up to the size of quarters and an
isolated wind gust to 50 mph will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 7 pm.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:05 AM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury25 min

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.